Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Albany, NY

July 14, 2020Oneida County, New York

NWS Albany, NY issued this special weather statement at Jul 14, 2020, 3:08 PM EDT for Oneida County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 3:08 PM EDT (19:08 UTC)
Expired
Jul 14, 2020, 3:45 PM EDT
In force
37 min
Issued by
NWS Albany, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 82 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS81 KALY 141908
SPSALY

Special Weather Statement
National Weather Service Albany NY
308 PM EDT Tue Jul 14 2020

NYZ038-141945-
Southern Herkimer-
308 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...

At 308 PM EDT, a strong thunderstorm was located near Poland, or 9
miles northeast of Utica, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Newport, Middleville, Poland, Cold Brook, Fairfield, West
Frankfort, Corrado Corners, Harbor, Farrel Corner, Countryman, Kelhi
Corners, Eatonville, Old City, Johnson Corners, Carey Corners, Kast
Bridge, Beacon Light Corners, Dillenbeck Corners and Irish
Settlement.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4312 7516 4322 7507 4324 7507 4323 7510
      4324 7512 4327 7501 4307 7484 4301 7513
      4309 7518
TIME...MOT...LOC 1908Z 333DEG 17KT 4318 7508 

$$

CS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:02 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 14, 2:02 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
202 PM EDT Tue Jul 14 2020

.SYNOPSIS...
An upper level disturbance will bring scattered showers and
thunderstorms to the area today, then high pressure will bring
seasonably warm weather on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 145 PM EDT...Showers and thunderstorm continue to develop
early this afternoon, mainly across areas north of the Capital
District, as a disturbance rotates around the periphery of an
upper level low centered over east-central New England.
Thunderstorms have been relatively shallow in eastern NY (SBCAPE
around 1000-1500 J/Kg), while earlier there were some taller
updrafts in southern VT that quickly moved into central MA.
Deeper instability has shifted east of our region, with mid
level lapse rates (now < 6.5 degC/KM) also starting to weaken
looking at SPC Mesoanalysis page. Best DCAPE in place across the
southern part of the area, where forcing is limited. So will
just mention locally heavy rainfall in thunderstorms this
afternoon, as relatively weak storm motion could result in some
flooding of poor drainage/low lying, and urban areas. Updated
pops to reflect current trends, with the greatest convective
coverage across the Adirondacks, Lake George Saratoga region and
eventually into southern VT later this afternoon. Some isolated
small hail still possible, but threat for larger hail looks to
have decreased.

Drier air aloft can be seen in water vapor imagery moving into
central NY, and will eventually work its way into our region
this evening as the upper low gradually shifts eastward. This
will result in decreasing coverage/intensity of convection
during the evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Any lingering shower and thunderstorm activity will end during
the evening and most areas should see gradual clearing through
the night. Any fog will depend on how much rain we get and how
widespread. Weak low level ridging overhead Wednesday with very
light flow from the surface through the boundary layer. Isolated
showers could form in parts of southern VT as the outer limits
of the influence of the upper low cooler air aloft slowly exit.
Considerable cloud cover could form across the region with
daytime heating once again.  Highs Wednesday around 80 to mid
80s but cooler in higher terrain.

Increasing warm advection Thursday with boundary layer flow
turning to south and southwest and increasing, while surface
flow from the south to southeast. Upper energy and associated
weak front will begin to approach from the Great Lakes. The
leading edge of some pre frontal trough isolated showers and
thunderstorms could reach northwestern areas by midday. Then,
scattered thunderstorms Thursday afternoon north and west of the
Capital Region but isolated elsewhere. Highs Thursday in the
lower to mid 80s but cooler in higher terrain. More widespread
rain and scattered thunderstorms Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term will begin with the approach of a weakening frontal
system, as upper level support lifts well to our north and west into
south central Canada. We look to be in the warm sector of this
system, where greater instability should lead to more scattered
coverage of showers and thunderstorms, pending on how long it takes
any lingering clouds and showers from the morning to dissipate. This
system departs the region Friday night.

From Saturday through Monday, upper-level ridging rebuilds; however,
there are model differences regarding the strength of the ridge and
whether any upper-level features push across the region. For now,
will maintain slight to low chance pops for afternoon/evening
showers and thunderstorms Saturday and Sunday due to the hot and
humid conditions. Main forcing on these days should be from
differential heating of terrain features and/or lake breeze
boundaries (aside from any potentially stronger upper level
disturbances/"ridge rollers" that pass nearby). On Monday, a cold
front may approach from the north and west and lead to at least
scattered shower/t-storm coverage.

Temperatures to begin the period will range from the mid- to upper
70s in the higher terrain to the low to mid-80s in the valleys, then
trend upwards to the 80s in the higher terrain and low to mid-90s in
the valleys by Sunday and Monday. Heat indices should reach
lower/mid 90s Sunday, and potentially 95-100 or slightly higher in
valley areas Monday, as dewpoints reach the upper 60s to lower 70s.
Overnight lows mainly in the 60s for Saturday/Sunday morning, and
mid 60s to lower/mid 70s Monday morning.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Aided by differential heating in tandem with decent instability
values with an upper trough in the vicinity overhead, showers and
thunderstorms have developed and increased in coverage over the past
few hours over the FA particularly along and north of I-90. It's
here where we anticipate the bulk of the activity to be this
afternoon into this evening due to proximity of better forcing. This
activity will continue through about 21z-22z/Tues. Afterwards,
showers and storms should begin to dwindle in intensity and
coverage. Have included VCTS and VCSH through 21z-22z/Tuesday for
KGFL/KALB/KPSF. With KPOU being the furthest south and away in
proximity from the mean upper tough and surface cold front
influences, have kept that site dry. A shower however can't be ruled
out.

There are some signals amongst the LAMP guidances and BUFKIT that
some fog/low stratus clouds in the MVFR to IFR range could develop
overnight tonight between 05z-11z for KGFL and 08z-11z for KALB and
KPSF. The potential is certainly there for this to happen especially
for sites/areas that receive rainfall this afternoon/evening. Given
the low confidence at this point, have kept fog/low stratus mentions
out of the TAFs. Will allow for the evening shift to further
evaluate and decide whether to include this in the TAFs. That said,
expect for VFR conditions (cigs/vsbys) to persist through the TAF
period outside of some MVFR to IFR potential should rain/storms move
over any of the TAF sites.

Winds will generally be out of the north-northwest 5-10 kts this
afternoon/evening becoming light and variable tonight.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Isolated SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Low Operational Impact. Isolated SHRA...TSRA.
Saturday: Low Operational Impact. Isolated SHRA...TSRA.

&&

.FIRE WEATHER...
An upper disturbance will bring scattered showers and
thunderstorms to the area today, then high pressure will bring
seasonably warm weather on Wednesday.

RH values will be 50 to 70 percent this afternoon, recovering to
over 70 percent tonight and fall to 45 to 65 percent Wednesday
afternoon. Light winds becoming north west to northeast at less
than 15 mph through today. Light and variable winds less than 15
mph tonight and east to southeast at less than 15 mph Wednesday.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
today. Localized rainfall amounts of up to around half an inch
will cause ponding in poor drainage area, but significant
flooding is not expected. Water levels on the main rivers will
remain steady through this week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...KL/Rathbun
AVIATION...Evbuoma
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 14, 4:45 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
445 AM EDT Tue Jul 14 2020

CTZ001-013-NYZ032-033-038>043-047>054-058>061-063>066-082>084-151100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-
445 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
east central New York and eastern New York.

.DAY ONE...Today and tonight.

Isolated to scattered non severe thunderstorms are expected today.
Locally heavy rainfall with ponding of water on roadways and
standing water in low lying areas is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Thursday afternoon
through Friday and again Sunday and Monday, mainly in the afternoon.
Hot weather returns Sunday and Monday with heat index values possibly
reaching advisory levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-VTZ013>015-151100-
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
445 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today. There is a
marginal risk for severe thunderstorms with damaging winds. Locally
heavy rainfall with ponding of water on roadways and standing water
in low lying areas is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Thursday afternoon
through Friday and again Sunday and Monday, mainly in the afternoon.
Hot weather returns Sunday and Monday with heat index values
possibly reaching advisory levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 2:39 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
239 PM EDT Tue Jul 14 2020

NYZ040-047-048-051-141915-
Schoharie-Western Schenectady-Montgomery-Western Albany-
239 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...
NORTHERN SCHOHARIE AND SOUTHEASTERN MONTGOMERY COUNTIES...

At 238 PM EDT, a strong thunderstorm was located 7 miles south of
Fonda, moving southeast at 20 mph.

Winds 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Duanesburg, Schoharie, Sharon Springs, Delanson, Ames, Central
Bridge, Glen, Carlisle, Sharon, Charleston, Esperance, Duane, Zeh
Corners, Beekman Corners, Rockwell Corners, West Berne, Flat Creek,
Young Corners, Market Corners and Quaker Street.

This includes Interstate 88 between exits 22 and 24.

Brief torrential rainfall is also occurring with this storm, and may
cause localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

LAT...LON 4298 7449 4283 7406 4282 7406 4260 7420
      4276 7466
TIME...MOT...LOC 1838Z 302DEG 19KT 4284 7440

Wasula
Local storm report, Jul 14, 2:42 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     3 SSW CLIFTON PARK      42.82N  73.83W
07/14/2020                   SARATOGA           NY   911 CALL CENTER

            TREES DOWN. WIRES SPARKING.

&&

EVENT NUMBER ALY2002576

ATE
Special weather statement, Jul 14, 2:48 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
248 PM EDT Tue Jul 14 2020

NYZ052-053-141915-
Eastern Albany-Western Rensselaer-
248 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over East Greenbush,
moving south at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
East Greenbush, Nassau, Ravena, Castleton-On-Hudson, Selkirk,
Coeymans, East Schodack, Brookview, Van Hoesen Station, Beckers
Corners, East Greenbush Station, South Schodack, Meyers Corners,
Cedar Hill, Shivers Corners, Luther, Couse, Schodack Landing, Wemple
and Braeside.

This includes the following highways...
 Interstate 90 between exits 10 and 9.
 Interstate 87 between exits 21A and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4249 7357 4248 7358 4246 7381 4259 7382
      4264 7367 4253 7356
TIME...MOT...LOC 1848Z 341DEG 17KT 4259 7376

CS
Special weather statement, Jul 14, 3:00 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
300 PM EDT Tue Jul 14 2020

NYZ041-050-053-084-141930-
Western Rensselaer-Southern Washington-Southern Saratoga-Northern
Saratoga-
300 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SARATOGA...
SOUTHWESTERN WASHINGTON AND NORTH CENTRAL RENSSELAER COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Round Lake, or
near Mechanicville, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifton Park, Saratoga Springs, Mechanicville, Milton, Ballston Spa,
Round Lake, Country Knolls, North Ballston Spa, Rock City Falls,
Malta, Easton, Stillwater, Schaghticoke, Deans Corners, West Milton,
Willow Glen, Coons, Wayville, Elnora and Halls Corner.

This includes Interstate 87 between exits 10 and 15.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4308 7396 4312 7367 4293 7347 4285 7383
TIME...MOT...LOC 1900Z 326DEG 13KT 4298 7374

CS
Special weather statement, Jul 14, 3:01 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
301 PM EDT Tue Jul 14 2020

MAZ001-NYZ054-VTZ013-141930-
Northern Berkshire-Eastern Rensselaer-Bennington-
301 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
NORTHEASTERN RENSSELAER AND SOUTHERN BENNINGTON COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Hoosick Falls,
moving east at 20 mph.

Winds of 30 to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bennington, North Adams, Hoosick Falls, Pownal, Stamford, Readsboro,
Florida, Hoosick, North Bennington, Woodford, Old Bennington,
Searsburg, Hairpin Turn, Paper Mill Village, Sodom, Petersburg
Junction, East Hoosick, Readsboro Falls, Eastern Summit and Woodford
State Park.

Brief torrential rainfall is also occurring with this storm, and may
cause localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

LAT...LON 4274 7294 4274 7302 4270 7302 4270 7295
      4269 7295 4269 7298 4267 7300 4266 7298
      4266 7296 4264 7296 4282 7340 4294 7335
      4294 7301 4293 7300 4293 7292
TIME...MOT...LOC 1900Z 280DEG 18KT 4286 7328

Wasula
Special weather statement, Jul 14, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
308 PM EDT Tue Jul 14 2020

NYZ038-141945-
Southern Herkimer-
308 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...

At 308 PM EDT, a strong thunderstorm was located near Poland, or 9
miles northeast of Utica, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Newport, Middleville, Poland, Cold Brook, Fairfield, West
Frankfort, Corrado Corners, Harbor, Farrel Corner, Countryman, Kelhi
Corners, Eatonville, Old City, Johnson Corners, Carey Corners, Kast
Bridge, Beacon Light Corners, Dillenbeck Corners and Irish
Settlement.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4312 7516 4322 7507 4324 7507 4323 7510
      4324 7512 4327 7501 4307 7484 4301 7513
      4309 7518
TIME...MOT...LOC 1908Z 333DEG 17KT 4318 7508

CS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:20 PM EDTSpecial Weather StatementALYWarren25 min
Jul 14, 12:59 PM EDTAreal Flood AdvisoryALYWarren, Washington3 hr
Jul 14, 12:59 PM EDTSpecial Weather StatementALYWarren31 min
Jul 14, 1:37 PM EDTSpecial Weather StatementALYFulton23 min
Jul 14, 2:00 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga, Washington44 min
Jul 14, 2:02 PM EDTSpecial Weather StatementALYMontgomery28 min
Jul 14, 2:05 PM EDTSpecial Weather StatementALYSaratoga25 min
Jul 14, 2:10 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady35 min
Jul 14, 2:15 PM EDTSpecial Weather StatementALYSaratoga30 min
Jul 14, 2:33 PM EDTSpecial Weather StatementALYRensselaer27 min
Jul 14, 2:34 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady21 min
Jul 14, 2:36 PM EDTSpecial Weather StatementALYSaratoga24 min
Jul 14, 2:39 PM EDTSpecial Weather StatementALYMontgomery36 min
Jul 14, 2:48 PM EDTSpecial Weather StatementALYRensselaer27 min
Jul 14, 3:00 PM EDTSpecial Weather StatementALYSaratoga30 min
Jul 14, 3:14 PM EDTSpecial Weather StatementALYFulton31 min
Jul 14, 3:37 PM EDTSpecial Weather StatementALYRensselaer23 min
Jul 14, 3:47 PM EDTSpecial Weather StatementALYOtsego28 min
Jul 14, 11:07 AM EDTSpecial Weather StatementALYWindham38 min
Jul 14, 11:33 AM EDTSpecial Weather StatementALYWindham27 min
Jul 14, 3:01 PM EDTSpecial Weather StatementALYBennington29 min
Jul 14, 3:44 PM EDTSpecial Weather StatementALYWindham31 min
Jul 13, 8:30 PM EDTSevere Thunderstorm WarningALYBerkshire30 min
Jul 14, 11:24 AM EDTSpecial Weather StatementALYFranklin36 min
Jul 14, 12:02 PM EDTSpecial Weather StatementALYFranklin28 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.